Colorado, 2026

Avalanche in Colorado, March 7, 2026

March 7, 2026 · NWS GJT · 1 event in 1 county or zone

The historically poor snowpack across Colorado through the 2025-2026 Winter season allowed for a shallow, weak snowpack to develop in the accident location. Recent fresh snowfalls in the weeks prior to the event allowed for a layer of soft, fresh snow to develop atop a stronger layer of storm snow, which was itself on top of the weakened initial snowpack.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The historically poor snowpack across Colorado through the 2025-2026 Winter season allowed for a shallow, weak snowpack to develop in the accident location. Recent fresh snowfalls in the weeks prior to the event allowed for a layer of soft, fresh snow to develop atop a stronger layer of storm snow, which was itself on top of the weakened initial snowpack. Strong winds in the days leading up to the fatal avalanche also provided wind-loading issues, continuing to weaken the overall snowpack conditions. Avalanche conditions in the Vail Pass area, where the fatal avalanche occurred, were rated at Considerable (3/5) at and above treeline, and at Moderate (2/5) below treeline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 4:06 AM MST, 5 hours 54 minutes earlier. Its key messages:

  • Showers continue across the central and southern portions of the region this evening, ending overnight with a few lingering showers over the high terrain.
  • Expect dry and warmer conditions through the weekend and into next week with temperatures warming back to 10 to 15 degrees above normal by Monday and beyond.
  • There is a slight chance for some mountain snow showers Tuesday, but confidence is low at this time.
Area forecast discussion, Mar 7, 4:06 AM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
406 AM MST Sat Mar 7 2026

.KEY MESSAGES...

- Showers continue across the central and southern portions of
  the region this evening, ending overnight with a few lingering
  showers over the high terrain.

- Expect dry and warmer conditions through the weekend and into
  next week with temperatures warming back to 10 to 15 degrees
  above normal by Monday and beyond.

- There is a slight chance for some mountain snow showers
  Tuesday, but confidence is low at this time.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 1010 PM MST Fri Mar 6 2026

Showers will continue this evening over the central and southern
portions of the area with precipitation rates lessening as the
shortwave trough undergoes a split with a stretching deformation
axis lingering overnight across the central portions of the
area. The main shortwave trough will exit to the east by
Saturday morning while a low cuts off over the Baja. Not
expecting much in the way of additional accumulation beyond
midnight with most precipitation coming to an end by sunrise
Saturday morning. Mostly dry conditions will prevail Saturday
morning through the coming weekend as we will remain under this
col with high pressure building in from the west and the cut off
low sitting over the Baja. There is a very slight chance some
showers could pop over the San Juans Saturday afternoon given
lingering moisture but not much forcing exists to sustain
anything, so may end up seeing a few cumulus pop and that's
about it. Temperatures on Saturday will be warmer than Friday
given more sunshine and some WAA under this col, with highs near
to around 5 degrees below normal. By Sunday, highs will bump up
a few more degrees with temperatures around 5 to 10 degrees
above normal. We may see some passing high clouds from time to
time due to a more active northern stream but expect more sun
than clouds and dry pleasant conditions this weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 1010 PM MST Fri Mar 6 2026

Seasonal shift looks to be imminent as the polar jet sets up
along the Canadian border this week. This will continue to lock
out any arctic air, while the persistent warm air mass across
the southern tier of the CONUS sticks around. While temperatures
will remain well above climatology this coming week, neutral
temperature advection will keep things consistently not winter-
like. High pressure in the eastern Pacific will amplify Monday,
putting a kink in the jet over the PACNW, as a jet streak digs
southeast out of the Gulf of Alaska. This will eventually bring
our winds up across the region on Tuesday as the jet moves
overhead. Temperatures 10-20 degrees over normal Monday and
Tuesday will take a hit Wednesday as this clipper wave glances
northern Colorado. Highs will dip 5 to 10 degrees from the
Colorado River northward, while down south the front quickly
washes out. Non-zero precipitation chances sneak in for our
northern mountains on Tuesday night and Wednesday morning. This
will bring some cloud cover south too as the jet settles far
enough south to carry some weak moisture across northeast Utah
and northwest Colorado from Tuesday onward. Temperatures will
rebound upward though, as little cold air can be had south of
the jet. Highs in the 80s for the low deserts around the Four
Corners can be expected by week's end. Models keep the jet
dipping in and out across northwest Colorado too, perhaps
keeping some light precipitation and gusty winds for the
northern mountains in the forecast too. QPF values remain near
zero though, so measurable precipitation next week seems
unlikely at this point.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 404 AM MST Sat Mar 7 2026

Some low stratus remains over KASE, KEGE, KMTJ, and KGUC, which
could keep these locations below ILS breakpoints until sunrise.
Snow chances are very low now though, and any lingering impacts
from snow showers should be minimal and diminish over the next
couple hours. During the afternoon, skies will be mostly clear
and winds will be calm and terrain-driven. VFR conditions are
expected to prevail beyond sunrise.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MDA
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Mar 7, 1:17 AM MST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
117 AM MST Sat Mar 7 2026

COZ001>014-017>023-UTZ022>025-027>029-080830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
117 AM MST Sat Mar 7 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 7, 8:01 AM MST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
801 AM MST Sat Mar 7 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Snow             1 WNW Gypsum            39.65N 106.97W
03/07/2026  E1.1 Inch        Eagle              CO   Trained Spotter

            24 hour snowfall report. 0.06 inches of
            liquid equivalent.

&&
Local storm report, Mar 7, 8:07 AM MST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
807 AM MST Sat Mar 7 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     Snow             2 SSW Telluride         37.91N 107.83W
03/07/2026  M6.0 Inch        San Miguel         CO   Public

            24 hour snowfall report. 0.35 inches of
            liquid equivalent.

&&
Local storm report, Mar 7, 8:15 AM MST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
815 AM MST Sat Mar 7 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     Snow             15 W Montrose           38.46N 108.16W
03/07/2026  M1.8 Inch        Montrose           CO   Trained Spotter

            24 hour snowfall report. 0.21 inches of
            liquid equivalent.

&&
Local storm report, Mar 7, 9:23 AM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
923 AM MST Sat Mar 7 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Snow             Ouray                   38.02N 107.67W
03/06/2026  M11.0 Inch       Ouray              CO   Cocorahs

            Cocorahs station CO-OR-23 Ouray 0.1 SE.

0700 AM     Snow             Ridgway                 38.15N 107.76W
03/07/2026  M8.8 Inch        Ouray              CO   CO-OP Observer

            CO-OP Observer station RGWC2 Ridgway 1 ESE.

0700 AM     Snow             7 ENE Montrose          38.52N 107.75W
03/07/2026  M4.2 Inch        Montrose           CO   Cocorahs

            Cocorahs station CO-MT-31 Montrose 7.3ENE.

0655 AM     Snow             1 NW Eagle              39.66N 106.83W
03/07/2026  M2.7 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-51 Eagle 0.7 NW.

0700 AM     Snow             3 SSE Glenwood Springs  39.51N 107.32W
03/07/2026  M2.5 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-60 Glenwood Springs
            2SSE.

0700 AM     Snow             2 ENE Vail              39.65N 106.33W
03/07/2026  M2.3 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-19 Vail 2.6E.

0400 PM     Snow             7 WNW Crested Butte     38.90N 107.10W
03/06/2026  E2.0 Inch        Gunnison           CO   Public

            0.10 SWE.

0700 AM     Snow             Yampa                   40.16N 106.91W
03/07/2026  M1.8 Inch        Routt              CO   Cocorahs

            Cocorahs station CO-RT-84 Yampa 0.4 WNW.

0700 AM     Snow             6 ESE Cedaredge         38.86N 107.83W
03/07/2026  M1.1 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-26 Hotchkiss 7.1WNW.

0700 AM     Snow             Carbondale              39.40N 107.22W
03/07/2026  M1.0 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-47 Carbondale 0.5W.

0730 AM     Snow             4 W Paonia              38.86N 107.65W
03/07/2026  M1.0 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-43 Hotchkiss 5.4NE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
March 7, 10:00 AM MST to 2:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

All information paraphrased from the Colorado Avalanche Information Center report on the incidence. The fatal avalanche was triggered by a solo backcountry skier in an area known locally as Boss Basin, in the area of Vail Pass, CO. Boss Basin is comprised of a series of northeast-facing slopes that are low-angled at the top, descending into steeper slopes below, ending at a flat bench. Conditions in the Vail Pass area on the accident day were rated by the Colorado Avalanche Information Center at Moderate (3/5) near and above treeline, with a Considerable (2/5) rating below treeline. The main concern was listed as Persistent Slab Avalanches, favoring slopes northwest through north to northeast facing at all elevation bands. The likelihood was listed as Likely, and size expected listed as Large to Very Large (up to D3), meaning these avalanches would be capable of burying, injuring, or killing a person as well as potential bury cars and break trees. The avalanche forecast also included wording stating that humans could easily trigger avalanches where [they] find more than about 10 inches of snow, that avalanches that break on buried weak layers would be difficult to survive, and that remote triggering of avalanches would be possible. The backcountry skier that triggered the fatal avalanche, referred from here on as Skier 1, started the day at approximately 7AM local time in the Vail Pass Winter Recreation Area. Skier 1 used a snowmobile to access various terrain through the morning before heading toward Boss Basin around 1:15 PM local time, parking his snowmobile at the top of a nearby ridge. Skier 1 successfully made one descent and climbed back up the slope for a second. On the second descent, Skier 1 triggered the avalanche and was caught and buried near the toe of the avalanche with only the tip of one ski visible. As Skier 1 was alone, no rescue action was taken until family members noticed they were overdue at approximately 11:30 PM local time that evening. Members of Summit County Rescue Group searched through the night, finding the accident location by 6:00 AM local time the next morning. Two rescuers and a search dog were at the avalanche location by 8:00 AM, and the dog quickly alerted on an area of interest. In this location, the rescuers located Skier 1, now deceased, with their head buried approximately 1 foot below the snow surface. Skier 1 was dug out and eventually removed from the location by helicopter.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Gore and Elk Mountains/Central Mountain Valleys2026-03-07MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322091.